Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 152, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 14, 2021, 11:58 PM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 11:58 PM EDT (03:58 UTC)
- Expired
- Aug 15, 2021, 12:31 AM EDT
- In force
- 33 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 59 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 4.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656
WHUS52 KKEY 150358
SMWKEY
GMZ033>035-044-054-150500-
/O.NEW.KKEY.MA.W.0152.210815T0358Z-210815T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1158 PM EDT Sat Aug 14 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 100 AM EDT.
* At 1158 PM EDT, a possible waterspout was located 7 nm southwest of
Cosgrove Shoal Light, moving north at 25 knots.
HAZARD...Waterspouts and wind gusts 40 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 40 knots, suddenly
higher waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Cosgrove Shoal Light and New Ground Rocks Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A waterspout is a tornado over water that can be dangerous and even
deadly. Small craft can be swamped or overturned by a waterspout,
avoid at all times.
Prepare for wind gusts in excess of 40 knots, steep and fast-
building seas, and blinding downpours. Make sure all on board are
wearing life jackets.
Waterspouts can easily overturn boats and create locally hazardous
seas. Seek safe harbor immediately.
&&
LAT...LON 2434 8214 2431 8233 2475 8255 2481 8225
TIME...MOT...LOC 0358Z 166DEG 23KT 2439 8229
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
NB1 follow-up statement
899 FZUS72 KKEY 150431 MWSKEY Marine Weather Statement National Weather Service Key West FL 1231 AM EDT Sun Aug 15 2021 GMZ033>035-044-054-150440- /O.CAN.KKEY.MA.W.0152.000000T0000Z-210815T0500Z/ 1231 AM EDT Sun Aug 15 2021 ...THE SPECIAL MARINE WARNING IS CANCELLED... The affected areas were... Hawk Channel and Straits of Florida from west end of Seven Mile Bridge to Halfmoon Shoal out 20 nm... Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 fathoms... Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel... Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and beyond 5 fathoms... The possible waterspout weakened and no longer poses a significant threat to boaters. LAT...LON 2434 8214 2431 8233 2475 8255 2481 8225 TIME...MOT...LOC 0429Z 166DEG 23KT 2459 8235 $$ NB
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 14, 6:49 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 14, 6:49 PM EDT, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Key West FL 649 PM EDT Sat Aug 14 2021 .DISCUSSION... Currently - The broad remnants of Fred is located north of western Cuba and continues to move west northwestward at around 13 mph. Despite Fred's ragged remains, the environment remains rich with tropical moisture within a broad confluent area near and around Fred. This is contributing to many areas of scattered to numerous heavy showers and scattered thunderstorms. Latest radar imagery indicate that much of the convection in the Keys are aligned along a broad broken band stretching from the deep gulf zones off of mainland Monroe, across much of the Florida Keys and into the Florida Straits off of the Upper Keys. Convective elements within the band have been moving northwestward at around 40 mph and are regularly producing gusts of 40 to 45 mph. Many island locations along the Florida Keys have received anywhere from a quarter to one and a quarter inches of precipitation. Meanwhile, Tropical Storm Grace continues to move rapidly westward towards the Windward Islands. Forecast - Over the next 24 hours, the remnants of Fred will gradually turn more northwestward into the central Gulf of Mexico on Sunday and is expected to redevelop into a depression. As the remnants of Fred move further away, it will gradually pull its large swath of showers and thunderstorms with it. Conditions will gradually improve with decreasing winds and diminishing shower and thunderstorm coverage beginning late tonight. Gradually, the Keys will become increasingly under the dominion of an Atlantic ridge building westward into the southeastern United States. Consequently, winds will moderate further and back more southeast then east southeasterly. Winds are expected to lull significantly on Tuesday a spoke of the ridge builds across Florida. Deep layered moisture will gradually decrease, returning the Keys to a more seasonable mid summer time environment with decent CAPE and weak inhibition. Will maintain low to mid chance pops through the first half of the week. Expect near normal temperatures with dew points in the mid 70s. After the rather brief break from From the departed Fred, Tropical Storm Grace will continue to race westward into the Caribbean Sea brush Puerto Rico late Sunday and pass over Hispaniola from early Monday through early Tuesday. Grace should then continue over Cuba through Tuesday and into the Florida Straits on Wednesday. Due to the substantial land interaction, the current National Hurricane Center forecast brings Grace into our area as a Tropical Storm. On the official forecast track, tropical storm conditions will be possible for the Florida Keys and surrounding waters beginning Wednesday and ending on Thursday. With all that said, uncertainty remains large and Grace could behave much as Fred did due to the land interaction. Stay tuned. && .MARINE... The remnants of Fred will continue to move west northwestward and further away from Keys waters. In the very short term winds will remain fresh with occasional gusts to around 40 knots in squalls. Conditions will gradually improve from late tonight into tomorrow as winds begin to relax in earnest and convective coverage diminishes. Atlantic ridge will begin to take control of Keys weather and gentle to moderate southeasterly breezes and a more normal distribution of showers and thunderstorms will prevail. Winds will likely fall to their minimum on Tuesday as a spoke of the ridge builds across the Florida peninsula. This break will be short lived however as Tropical Storm Grace, currently racing westward towards the Windward Islands is expected to reach the Florida Straits on Wednesday and then out into the Gulf of Mexico on Thursday. While confidence remains quite low due to track uncertainties and possibly significant interaction with the Greater Antilles and Cuba, tropical storm conditions could once again return to Keys waters for a day or two beginning around mid week. && .AVIATION... VFR conditions will prevail at MTH and EYW island terminals through 18z/15th with brief periods of MVFR ceilings and IFR visibilities with passing showers and squalls associated with the remnants of Fred as it continues moving west to northwest away from the island chain. Gusty conditions are expected to remain at EYW with southeast sustained winds of 15 to 20 knots and occasional to frequent gusts near 30 knots, while MTH will continue on a downward trend of southeast sustained withs of 10 to 15 knots and occasional to frequent gusts near 20. && .PRELIMINARY POINT TEMPS/POPS... Key West 79 90 81 91 / 80 60 40 40 Marathon 79 88 81 88 / 80 60 40 40 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Flood Watch through late tonight for FLZ076>078. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...11 Aviation/Nowcasts....tdestri Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 14, 5:21 AM EDT, 18 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 521 AM EDT Sat Aug 14 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-150930- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 521 AM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Fred is expected to track near or west of the Dry Tortugas this evening, then potentially strengthen into a tropical storm as it pulls away from the Dry Tortugas. Hazards for the Florida Keys will include flooding rainfall, isolated tornadoes, and treacherous marine conditions. Thundery squalls will be capable of localized wind gusts near 45 mph and lightning strikes. Conditions are not likely to improve until after midnight. A Flood Watch remains in effect until late tonight. Rainfall totals of 3 to 5 inches with isolated higher totals will result in a significant potential for flooding of streets and poor drainage areas, especially during the times of high tide. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated thunderstorms will be possible Sunday through Friday. The primary thunderstorm hazards will be lightning strikes. The long range forecast for Tropical Storm Grace indicates a persistent path to the west-northwest through the Greater Antilles, then the Bahamas, and possibly into portions of the Florida Keys and South Florida in four to five days. It is still too early to discuss all of the possible impacts, although confidence in another round of locally heavy rainfall is increasing. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
In the hours before
Local storm report, Aug 14, 9:15 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
915 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM MARINE TSTM WIND 2 SW BIG COPPITT KEY 24.58N 81.68W
08/14/2021 M45 MPH LOWER KEYS IN MONR FL ASOS
A SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS RECORDED
BY THE NAS KEY WEST ASOS ON BOCA CHICA KEY AT 833 PM EDT.
&&
ROSSLocal storm report, Aug 14, 9:36 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
936 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.89W
08/14/2021 M45 MPH GMZ044 FL C-MAN STATION
AN EAST-SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 900 PM EDT.
&&
ROSSLocal storm report, Aug 14, 10:22 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1022 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.89W
08/14/2021 M43 MPH GMZ044 FL C-MAN STATION
AN EAST-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 1000 PM EDT. IT
RECORDED A 1-MINUTE WIND SPEED OF 35 KTS, OR 40 MPH, AT
954 PM EDT.
&&
ROSSLocal storm report, Aug 14, 11:06 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1106 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM MARINE TSTM WIND 4 WSW BOCA CHICA 24.57N 81.76W
08/14/2021 M45.00 MPH LOWER KEYS IN MONR FL ASOS
AN EAST-SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
1026 PM EDT.
1040 PM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.89W
08/14/2021 M47.00 MPH GMZ044 FL C-MAN STATION
A SOUTH-SOUTHEAST WIND GUST OF 41 KTS, OR 47 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 1040 PM EDT.
THIS STATION ALSO RECORDED A 1-MINUTE WIND SPEED OF 37
KTS, OR 43 MPH, AT 1038 PM EDT.
&&
ROSSLocal storm report, Aug 14, 11:19 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1119 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
08/14/2021 M51 MPH GMZ033 FL MESONET
AN EAST-SOUTHEAST WIND GUST OF 44 KTS, OR 51 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
LIGHT AT 1026 PM EDT.
&&
ROSSLocal storm report, Aug 14, 11:28 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1128 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM MARINE TSTM WIND 2 SW BIG COPPITT KEY 24.58N 81.68W
08/14/2021 M45 MPH LOWER KEYS IN MONR FL ASOS
A SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS RECORDED
BY THE NAS KEY WEST ASOS ON BOCA CHICA KEY AT 1011 PM
EDT.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:46 PM EDT | Special Marine Warning | KEY | 59 min | |
| Aug 14, 9:04 PM EDT | Special Marine Warning | KEY | 86 min | |
| Aug 14, 9:35 PM EDT | Special Marine Warning | KEY | 55 min | |
| Aug 14, 10:13 PM EDT | Special Marine Warning | KEY | 62 min | |
| Aug 15, 12:53 AM EDT | Special Marine Warning | KEY | 26 min | |
| Aug 15, 1:06 AM EDT | Special Marine Warning | KEY | 38 min | |
| Aug 15, 1:14 AM EDT | Special Weather Statement | KEY | Miami-Dade | 31 min |
| Aug 15, 1:41 AM EDT | Special Marine Warning | KEY | 64 min | |
| Aug 15, 2:39 AM EDT | Special Marine Warning | KEY | 66 min | |
| Aug 15, 3:48 AM EDT | Special Marine Warning | KEY | 57 min | |
| Aug 15, 3:54 AM EDT | Special Marine Warning | KEY | 14 min | |
| Aug 15, 6:29 AM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 15, 6:47 AM EDT | Special Marine Warning | KEY | 28 min | |
| Aug 15, 7:00 AM EDT | Special Marine Warning | KEY | 15 min | |
| Aug 15, 7:18 AM EDT | Special Marine Warning | KEY | 27 min | |
| Aug 15, 8:06 AM EDT | Special Marine Warning | KEY | 24 min | |
| Aug 15, 8:18 AM EDT | Special Marine Warning | KEY | 42 min | |
| Aug 15, 8:59 AM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 15, 9:55 AM EDT | Special Marine Warning | KEY | 35 min | |
| Aug 15, 3:22 PM EDT | Special Marine Warning | KEY | 38 min | |
| Aug 15, 3:57 PM EDT | Special Marine Warning | KEY | 33 min | |
| Aug 15, 4:02 PM EDT | Special Marine Warning | KEY | 13 min | |
| Aug 15, 7:25 PM EDT | Special Marine Warning | KEY | 65 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.